Self-discontinuation of Antiepileptic Medication in Pregnancy: Detection by Hair Analysis

Authors


Address correspondence and reprint requests to Dr. P. E. M. Smith at The Epilepsy Unit, University Hospital of Wales, Cardiff, CF14 4XW, U.K. E-mail: SmithPE@cardiff.ac.uk

Abstract

Summary:  Purpose: Concerns over teratogenicity of antiepileptic drugs (AEDs) during pregnancy must be balanced against the risks of seizures to the mother and developing fetus. Pharmacokinetic changes and vomiting may alter drug levels, but more important may be the patient's decision to stop medication before or during pregnancy. Compliance assessment traditionally relies either on self-reporting or on AED plasma level monitoring; neither provides reliable information on drug-taking behaviour over an extended interval (e.g., before, during, and after pregnancy).

Methods: We have used hair analysis to assess AED-taking behavior in pregnant women compared with nonpregnant female controls. Twenty-six pregnant women [mean age, 27.5 ± 6.7 (SD) years] and 13 nonpregnant female epilepsy outpatients (mean age, 31.9 ± 8.3 years) were studied. Carbamazepine (CBZ) or lamotrigine (LTG) concentrations were measured in 1-cm hair segments, and the within-subject variance in segmental hair concentrations of these drugs was calculated for each group. The variances of each group were then compared by using a variance ratio test.

Results: The variance of AED concentration in hair differed significantly between the pregnant and nonpregnant groups [variance ratio, 1.59 (p < 0.01)]. Four (15%) of the 26 pregnant patients had little or no AED in their proximal hair segments compared with more distal segments, apparently having discontinued their medication during pregnancy. Only one of these later disclosed having stopped her medication. One pregnant woman whose hair profile was similar to controls died suddenly at 30 weeks of gestation.

Conclusions: This study confirms the perception that pregnant women with epilepsy frequently stop or greatly reduce their prescribed medication, usually without reference or acknowledgement to their clinician.

Ancillary